Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 13, 2018, 12:10 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2018, 12:10 PM HST (22:10 UTC)
- Expired
- Dec 14, 2018, 3:34 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
278 WWHW70 PHFO 132210 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1210 PM HST Thu Dec 13 2018 HIZ014-015-017>021-024>027-141000- /O.NEW.PHFO.WI.Y.0033.181213T2210Z-181214T1000Z/ Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 1210 PM HST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until midnight HST tonight. * WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph over the central valley and leeward areas of Maui, leeward Kohala, Kau, the Humuula Saddle, and the higher terrain of Lanai. The strong trade winds will not affect the Hilo area. * TIMING...Through midnight tonight. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Wroe
3 follow-up statements
655 WWHW70 PHFO 140130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Thu Dec 13 2018 HIZ014-015-017>021-024>027-141000- /O.CON.PHFO.WI.Y.0033.000000T0000Z-181214T1000Z/ Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 330 PM HST Thu Dec 13 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph over Lanai, the central valley and leeward areas of Maui, leeward Kohala, Kau, the Humuula Saddle on the Big Island. The strong trade winds will not affect the Hilo area. * TIMING...Through midnight tonight. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Wroe
630 WWHW70 PHFO 140730 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 930 PM HST Thu Dec 13 2018 HIZ028-141600- /O.EXB.PHFO.WI.Y.0033.000000T0000Z-181214T1600Z/ Big Island Summits- 930 PM HST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Friday. * WINDS...Northeast 40 to 50 mph with localized gusts over 55 mph over the Big Island Summits. * TIMING...Through early Friday morning. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory indicates motorists should use extra caution while driving. && $$ HIZ014-015-017>021-024>027-141600- /O.EXT.PHFO.WI.Y.0033.000000T0000Z-181214T1600Z/ Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 930 PM HST Thu Dec 13 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph over Lanai, the central valley and leeward areas of Maui, leeward Kohala, Kau, and the Humuula Saddle on the Big Island. The strong trade winds will not affect the Hilo area. * TIMING...Through early Friday morning. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Houston
609 WWHW70 PHFO 141334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Fri Dec 14 2018 HIZ014-015-017>021-024>028-141445- /O.CAN.PHFO.WI.Y.0033.000000T0000Z-181214T1600Z/ Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 334 AM HST Fri Dec 14 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. The trade winds have gradually diminished overnight. Therefore, the Wind Advisory has been cancelled. $$ Houston
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 13, 9:50 AM HST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 13, 9:50 AM HST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 950 AM HST Thu Dec 13 2018 .SYNOPSIS... Another round of breezy and gusty trade winds is in store today and tonight as strong high pressure passes north of the islands. Winds will gradually decrease Friday through Monday. A stable pattern of mainly windward and mauka showers will prevail through Monday, providing dry conditions for most leeward areas. A front is expected to move down the island chain during the middle of next week, bringing an increase in showers and a brief period of breezy northeasterly trade winds. && .DISCUSSION... Another round of breezy and gusty trades is developing. A 1030 mb surface high is currently located about 800 miles north of the state, and winds at most island stations are similar to or slightly stronger than reports from this time yesterday. As the high drifts closer to the state today, expect a further increase in the trades. A strong mid-level ridge will continue to build overhead, and the inversion, currently observed between 3,500 to 7,500 ft, will strengthen and possibly lower. As the inversion settles near mountainous terrain of the islands, strong wind gusts may develop this afternoon and into tonight over and downwind of the terrain on all islands. We will have to monitor closely, as a Wind Advisory could be needed later today. A stable pattern of mainly windward rainfall is due today. Small pockets of moisture are currently affecting windward portions of most islands. Expect upwards of a half inch of rainfall over parts of these islands today, mainly on the Big Island, followed by a downward trend tonight. Leeward areas will be mainly dry today. A gradual decrease in trade winds is due for Friday into Monday, while stable conditions and precipitable water values well below an inch lead to modest rainfall over windward slopes. The surface high will weaken and settle around 300 miles north of Kauai during the weekend. Trades will drop to moderate to breezy levels on Friday, then slowly decline further through the weekend. The strong mid-level ridge will remain overhead, maintaining very stable conditions, and with precipitable water values dropping to around 3/4 of an inch, light shower activity is expected to be confined to windward slopes, while dry conditions dominate over leeward areas. A shallow front is expected to move across the state during the middle of next week, bringing an increase in showers and a brief period of breezy northeasterly trade winds. At this time, the GFS and ECMWF remain in remarkably good agreement in showing the front reaching Kauai late Tuesday, then moving down the island chain through Wednesday. Since the front will be shallow and moving somewhat quickly, excessive rainfall is not expected. && .AVIATION... A cell of high pressure north of Hawaii will maintain a tight pressure gradient across the region today which should continue the breezy trade wind pattern. AIRMET Tango remains in effect through this afternoon all areas below 9000 feet MSL south and west of the mountain ranges due to expected TEMPO moderate turbulence. Low clouds with bases around 2500 ft MSL and tops 7000-9000 ft will push towards the islands today from the northeast and bring light to moderate showers. This activity may bring brief MVFR conditions to these areas due to lowered vis and mountain obscuration. AIRMET Sierra will be if effect though at least 22Z for mountain obscuration on the windward slopes of the Big Island. && .MARINE... Strong to near gale strength trade winds will return today and tonight as a building high passes north of the area. The high will weaken as it settles slowly south Friday through early next week, gradually weakening the trades. A Small Craft Advisory (SCA) remains in effect for all Hawaiian coastal waters through Friday due to a combination of strong winds and rough seas. However, we will closely monitor for possible gale conditions across the typically windy waters around the Big Island and Maui. The current northwest swell will gradually subside today, followed by a smaller northwest swell tonight through Saturday. A large northwest swell will build late Saturday and peak late Saturday night and Sunday, likely producing warning level surf along north and west facing shores. Another, even larger, northwest swell is expected to build late Monday or Monday night, bringing another round of warning level surf to north and west facing shores Tuesday through the middle of next week. An HSA is in effect through Friday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island due to short- period, rough surf produced by the strong trades. Surf should lower below advisory levels by Friday as the trades ease. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Friday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters. && DISCUSSION...Wroe AVIATION...JT MARINE...MBallard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 12:12 PM HST | Gale Warning | HFO | 9 hr | |
| Dec 13, 12:12 PM HST | Small Craft Advisory | HFO | 11 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.